• What to do for pain when one is allergic to narcotics & reacts to most medications?

    Asked by Pamela3 on Friday, June 7, 2013

    What to do for pain when one is allergic to narcotics & reacts to most medications?

    Mom is allergic to narcotics. She reacts even to something like Alieve. We need more pain relief. She has only high doses of tylenol and lidocaine. When she reacts to a med she gets a swollen tongue and we are in the midst of that right now. Not sure what is causing it this time. I suspect the lidocaine.

    8 Answers from the Community

    8 answers
    • SueRae1's Avatar

      Have you spoken to her oncology team about this issue? Her team has the knowledge and experience to deal with this issue, I am sure they have treated other patients that are allergic to or have had bad reactions to pain meds. They may want to send your mom to a pain management specialist and/or have her tested for what drug she is allergic too.

      over 3 years ago
    • abrub's Avatar

      Has your mom considered acupuncture? I personally haven't had great success with it, but I know many people who have had success. My GI dr (western MD) recommended it to me again yesterday when I commented about the problems I have with narcotics. Opioids make me itch frenetically, but that is not a true allergy, just a side effect. I can tolerate Ultram (tramadol) much better than the opioids. I'm also currently using Voltaren (Diclofenac) in conjunction with tramadol for better pain management. Voltaren is an NSAID - same class of drugs as Aleve, tho a different compound. I can add Tylenol into the mix if I need more pain relief, as neither my tramadol nor my voltaren is combined with Tylenol (aka acetemenophen or APAP or paracetimol.)

      I'm getting some (tho not complete) pain relief (currently recovering from recent rotator cuff surgery.)

      And yes, I agree with @SueRae1 about seeing a pain management specialist.

      over 3 years ago
    • Flowers55's Avatar

      I found aromatherapy wonderful - still remember the scent of the flowers as I was coming out of surgery - to ths day certain perfume scnts make my head feel better i also did some basic yoga-just sitting in my chair doing that helped - stress would make all muscles tighten up and worse

      over 3 years ago
    • carm's Avatar

      I am an oncology nurse and the first thing I would do is put her on an H1 blocker like Claritin or Allegra to combat the reactions. Right off the top of my head, I would suggest Tramadol and Toradol for the pain relief. Tramadol is a synthetic opioid so it is not a true narcotic and Toradol is Ketorlac. This would help with the pain. You might try aloe as a topical anesthetic. I hope this helps answer your questions. Best of luck to you, Carm RN.

      over 3 years ago
    • Pamela3's Avatar

      Thanks everyone for answering. Her cancer doctor is not an option. She went in the hospital walking with a walker & due to his doctoring or lack of, she came out bedridden. He had no knowledge of what to do about my moms allergic reactions. She is allergic to narcotics. She reacted to Haldol (morbid dreaming, not sleeping, crying.....) tramadol (crying & carrying on waking the whole ward) hallucinations with both, aleve (non stop praying,crying & hallucinations)...tordal worked to help the pain, she was loopy with it & some reaction but you cant take it longer than 5 days. While she is reacting to the drugs she stops eating & drinking with a swollen tongue and delayed swallowing. She lost 40lbs in hospital and more in nursing home due to it. We are facing a possible feeding tube if she loses more. Im really scared for her. We need some help. Is there some organization or group of allergic hypsersensitive people? I read that the chemo drugs can cause the hypersensitivity or neurotoxcity. Surely mom isnt the only one?

      over 3 years ago
    • BoiseB's Avatar

      I too am allergic to many pain medications ( I also have a mental adversion to them ). I have seen I pain management psychologist. I have very suscessfully used meditation and hypnotism. In the past I have used accupuncture sucessfully but that is out as I have a blood clotting problem. She should probably look into another Dr. hers sounds like a royal pain.

      over 3 years ago
    • geekling's Avatar

      I'm so sorry for this. You make it sound as though the worst pain is the doctor which is one p.i.t.a. you can easily replace.

      If your Mom can drink tea, I'm giving you an ancient remedy. Mullein .. her poor swollen tongue will turn green until the allergen is gone .. red clover blossoms ,,, blood purifier ...black cumin seed .. ground to control the reaction by strengthening her .. mallow root ..clears poisons/allergens ..olive leaf .. mild antiseptic .. raspberry leaf .. full of vitamins and nutrients.

      You might also buy some "detox" tea already put together but make sure that, at least many, of the ingredients are in the bag.

      No pill or potion ever gets rid of all of the pain. That can only be done, individually, with meditation and focus. Certain massage modalities also decrease pain.

      You need a doctor with enough experience or brains to work outside of the "Book" Big Pharma puts out telling him which drugs to use and when.

      If her liver is sound, a nice cup of valerian tea will put your Mom to sleep for hours. You need to sweeten it up a lot (tastes like rat excrement) but it works like a charm and certainly better than the Valium they manufacture to mimic it.

      Wishing your Mom much better times.

      over 3 years ago
    • 4u4life's Avatar

      my mom is 80 years old and her doctors have her on so many drugs for so many years, She needed a knee replacement and is severely allergic to narcotics. In SW PA pain management has no ideas how to help and her PCP throws his hands up saying he has no answers. 2 days ago she seems to have torn her meniscus on that same knee.She doesn't want to wait in an emergency room and I know she'll need an mri to determine damage. I have been fighting for marijuana reform but PA is too closed minded. Any ideas would be greatly appreciated. I am afraid she will fall and cause more damage.

      about 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more vulvar cancer questions.  Also, don't forget to check out our Vulvar Cancer page.